Iowa, 2023Drought in Iowa, June 20 to 30, 2023
June 20 to 30, 2023 · NWS ARX · 4 events in 4 counties and zones
A lack of rainfall and warmer than average temperatures resulted in severe drought conditions developing in northeast Iowa during the middle of June. Between April 1st and severe drought development in Clayton, Chickasaw, Fayette and Floyd counties by June 20th, approximately 4 to 10 inches of total rain had fallen, which was 2 to 10 inches below normal for the time period, or 25 to 75 percent…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lack of rainfall and warmer than average temperatures resulted in severe drought conditions developing in northeast Iowa during the middle of June. Between April 1st and severe drought development in Clayton, Chickasaw, Fayette and Floyd counties by June 20th, approximately 4 to 10 inches of total rain had fallen, which was 2 to 10 inches below normal for the time period, or 25 to 75 percent of normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 20, 5:00 AM CST, 1 hour earlier.
Area forecast discussion, Jun 20, 5:00 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service La Crosse WI
600 AM CDT Tue Jun 20 2023
.DISCUSSION...(Today through Monday)
Issued at 234 AM CDT Tue Jun 20 2023
Key Messages:
- Dry with above-normal temperatures through Friday Morning.
- Periodic showers and storms this weekend and early next week.
Highest rain chances (60-80%) from Saturday night into Sunday.
Through Friday...
High pressure will produce dry weather through at least Friday
morning and then a shortwave trough moving northeast through
western and northern Minnesota may produce a chance (around 20%)
of showers and storms mainly north of Interstate 90 on Friday
afternoon. While there is still some 850 mb temperatures
differences (ECMWF remains 1.5-2C warmer than GFS), the NBM
temperature spread remains very tight with its 25-75th percentiles
(within a 2-4F range). Due to this, the temperature forecast
(mid-80s to lower 90s) forecast confidence (greater than 80%)
remains high.
With the HRRR showing some smoke across the area through tonight,
increased the sky coverage forecast into the 20-30% range.
Saturday through Monday...
As the upper level ridge retrogrades to the west, a closed low
will move east across the area this weekend. While there is good
consensus in the models that this will occur, there remains
timing differences and some questions on the southern extent of
this system. The former impacts the amount of instability across
the area and the latter will impact the amount of 0-6 km shear
over the area. Due to this, there is plenty of uncertainty on
whether we might see some organized severe weather. At this time,
the greatest rain chances (60-80%) looks to be from Saturday night
into Sunday. With precipitable water values around 1.5 inches,
there could be some locally heavy rain.
Temperatures will gradually cool closer to normal as the warmer
925 and 850 mb temperatures move southwest of the forecast area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 600 AM CDT Tue Jun 20 2023
Surface ridge over the Upper Great Lakes is expected to provide
mostly sunny to mostly clear skies through the taf period. VFR
conditions will prevail across the area and at both taf sites. Wind
speeds will be less than 10 knots through the taf period.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...Boyne
AVIATION...DTJ
Hazardous weather outlook, Jun 20, 1:43 AM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
243 AM CDT Tue Jun 20 2023
MNZ079-086>088-094-WIZ017-029-032>034-211100-
Wabasha-Dodge-Olmsted-Winona-Mower-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
243 AM CDT Tue Jun 20 2023
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There will be a chance of storms from Friday afternoon into
Monday. The highest chances (60-80 percent) will be on Saturday
night and Sunday. At this time, it is too early to discern if
there would be a severe weather threat.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-MNZ095-096-WIZ041>044-053>055-061-
211100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Fillmore-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
243 AM CDT Tue Jun 20 2023
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There will be a chance of storms from Saturday into Monday. The
highest chances (60-80 percent) will be on Saturday night and
Sunday. At this time, it is too early to discern if there would be
a severe weather threat.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne
Drought, Clayton
- When
- June 20, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Clayton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
Drier than normal conditions resulted in severe drought conditions for 686 square miles or 87% of Clayton County through the end of June.
Drought, Fayette
- When
- June 20, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Fayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
Drier than normal conditions resulted in severe drought conditions for 574 square miles or 78% of Fayette County through the end of June.
Drought, Chickasaw
- When
- June 20, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Chickasaw forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
Drier than normal conditions resulted in severe drought conditions for 164 square miles or 33% of Chickasaw County through the end of June.
Drought, Floyd
- When
- June 20, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Floyd forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Drier than normal conditions resulted in severe drought conditions for 113 square miles or 23% of Floyd County through the end of June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 20 to 24, 202312 deaths · 11 events
- Excessive Heat and Heat in Texas, June 20 to 24, 20237 deaths · 55 events
- Heat in Texas, June 20 to 29, 202335 injured · 15 events
- Rip Current in Indiana, June 20, 20231 death · 1 injured · 1 event
- Rip Current in South Carolina, June 20, 20231 death · 1 event
- Drought in South Dakota, June 20 to 30, 2023$7.4 million · 5 events
- Hail and Damaging Winds in North Dakota, June 20, 20231 injured · $1.0 million · 1.75 in hail · 23 events
- Hail in Louisiana, June 20 to 23, 2023$500,000 · 3.5 in hail · 7 events
- Flash Flooding in North Carolina, June 20, 2023$230,000 · 3 events
- Excessive Heat in Oklahoma, June 20, 202318 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 20 to 23, 202350 kt wind · 13 events
- Drought in Oklahoma, June 20 to 26, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106455, 1106457, 1113739, 1113740.